Labeling updates and warnings through December 2008 for efalizumab and bisphosphonates

Labeling updates and warnings through December 2008 for efalizumab and bisphosphonates

Genentech has issued a letter to healthcare providers informing them that a second case of progressive multifocal leukoencephalopathy (PML) resulting in death has been reported in a 73-year-old patient who took efalizumab (Raptiva) for approximately 4 years. The first case was reported in a 70-year-old patient in October. A boxed warning regarding the increased risk of serious infections, including PML, in patients treated with efalizumab was added to the product labeling in October. The company believes that prolonged exposure to this agent, along with advanced age, further increases the risk of PML.

FDA has announced that healthcare providers should not alter their prescribing patterns for the bisphosphonates alendronate (Fosamax and Fosamax Plus D, Merck; generic alendronate), etidronate (Didronel, Procter & Gamble; generic etidronate), ibandronate (Boniva, Roche), pamidronate (Aredia, Novartis; generic pamidronate), risedronate (Actonel and Actonel With Calcium, Procter & Gamble/Sanofi-Aventis; generic risedronate), tiludronate (Skelid, Sanofi-Aventis), and zoledronic acid (Reclast and Zometa, Novartis). In October 2007, FDA began reviewing data that raised concerns about a potentially increased risk of atrial fibrillation (AF) in patients treated with a bisphosphonate. After reviewing data from 19,687 patients treated with alendronate, ibandronate, risedronate, or zoledronic acid and 18,358 patients treated with placebo, FDA determined that there was no clear association between overall bisphosphonate exposure and the rate of AF.